Texas, 2019

Damaging Winds in Texas, July 10, 2019

July 10, 2019 · NWS FWD · 10 events in 5 counties and zones

An outflow boundary helped to initiate thunderstorms along the Red River Wednesday afternoon, some of which produced damaging winds as they pushed south through the northern half of the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

An outflow boundary helped to initiate thunderstorms along the Red River Wednesday afternoon, some of which produced damaging winds as they pushed south through the northern half of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 10, 1:48 PM CST, 2 hours earlier.

Area forecast discussion, Jul 10, 1:48 PM CST, 2 hours before
Area Forecast Discussion
National Weather Service Fort Worth TX
248 PM CDT Wed Jul 10 2019

.SHORT TERM...
/Through Tonight/

A decent amount of uncertainty still lingers in the short term
forecast period regarding convective potential this afternoon
through tonight. Currently, a highly unstable airmass is in place
across the entire region, as one would expect with upper 90s
temperatures and mid 70s dewpoints. In addition, we have a few
lifting mechanisms in play which should be able to initiate
storms, especially during peak heating. The most obvious of these
features is an outflow boundary moving southward through Oklahoma
accompanied by new convection. Additional initiation through peak
heating should aid in pushing this boundary southward as some dry
mid-level air supports strong cold pool development. Another
lifting mechanism can be seen on objective surface pressure/wind
analysis in the form of a prefrontal trough which is currently
draped south of the aformentioned boundary through southern
Oklahoma. Convergence along this feature is beginning to support
some new convective attempts as of 2pm just north of the Red
River. The true frontal zone lags behind both of these features,
best demarcated by the ~65F isodrosotherm. Otherwise, additional
diurnally-driven convection is possible through peak heating
mostly east of I-35 within deeper moisture as convective
temperatures are reached. This activity may creep westward into
the CWA yet this afternoon.

Overall, a loosely-organized multicellular storm mode can be
anticipated with any storms through tonight with relatively weak
deep-layer shear. Shear is actually maximized in the 0-3km layer
today due to some stronger northerly flow around 700-600mb, which
may explain the longevity and more robust nature of the complex
moving southward through Oklahoma. The relative lack of shear
should inhibit individual cells from becoming very potent, but
strong downdrafts could certainly support a localized
strong/damaging wind threat given large DCAPE in place. Also,
slow storm movement (5 kts or less) with cells developing near the
prefrontal trough feature could support a localized flood threat.
Flooding will be less likely with the broken complex, as its
faster motion exceeds that of the ambient flow due to cell
propagation.

By the time the northern convection reaches North Texas in a few
hours, the favorable conditions should be on somewhat of a
downward trend with increasing inhibition headed into the evening
hours. This may cause coverage to be a bit more scattered/isolated
as activity drifts towards Central Texas. Have retained mostly
"chance" PoPs with uncertainty remaining in convective coverage.
Am expecting most or all activity to be dissipating around
midnight or shortly after. Slightly lower dewpoints will follow
any thunderstorm outflow boundary, although the true frontal zone
with noticeably lower dewpoints will not arrive until later
tomorrow.

-Stalley

&&

.LONG TERM...
/Thursday through Next Week/

North and Central Texas will begin the period situated between a
strong mid level ridge centered near the Four Corners region and
low pressure associated with the developing tropical cyclone in
the northern Gulf. The resulting northeast flow will allow a rare
July cold front to slide completely through the area on Thursday.
A weak disturbance is progged to move southwest across the area,
which may result in widely scattered post-frontal convection
during the day on Thursday. Will hence keep chance to slight
chance POPs going tomorrow, primarily across the southwest half of
the region where the better moisture and instability will be.
Very little in the way of relief from the heat is expected
initially, but weak cool/dry air advection should eventually bring
dewpoints into more reasonable values late Thursday and Friday.
The mid 90s high temperatures for Friday will therefore feel more
tolerable as dewpoints drop into the 60s.

In the meantime, the tropical system will be trudging westward
along the northern part of the Gulf and bringing periods of
moderate to heavy rain to the central and western Gulf
Coast. Friday should be dry across North and Central Texas, with
any outer rain bands remaining east of the area. Aside from one
western outlier, model guidance indicates a northward turn,
bringing the system onshore over southwest Louisiana on Saturday,
which is consistent with the latest official track from NHC.

This should continue to keep the CWA mainly in the subsident and
dry region, with perhaps the exception of the eastern-most
counties where a band of showers and storms may reach late in the
day. This trend will continue into Sunday as the low center lifts
northward near the Texas and Louisiana border, and the current
plan is to stick with slight chance POPs east of I-35 both
Saturday and Sunday. That said, this is highly dependent on the
track of the tropical system. A westward shift of this track would
make a significant difference on the local forecasts, so it is
important to remain up to date on the latest NHC advisories and
forecasts.

The mid/upper ridge will then expand eastward across the Central
and Northern Plains on Monday, forcing a temporary westward turn
in the track of what will likely be a depression or remnant low.
This could push the western rain bands farther west into the area
during the first half of next week, though being on the dry side
of the system will likely keep rain chances mainly confined to
areas east of I-35 and north of I-20. A shortwave rounding the
northern periphery of the ridge should draw the low northward
again late Tuesday and Wednesday, with it eventually becoming
caught in the westerlies and accelerating eastward towards the
Atlantic by Thursday. The dominant ridge will remain intact over
the Plains in the wake of the exiting low, creating a hot, humid
and rain-free forecast for the second half of next week.

30

&&

.AVIATION... /Issued 1252 PM CDT Wed Jul 10 2019/
/18z TAFs/

Main aviation concern is the potential for convection and an
associated wind shift late this afternoon/evening.

VFR and south winds currently prevail at all TAF sites. Isolated
storms may begin developing across parts of northeastern Texas
after ~20z in response to ascent from a prefrontal trough, some of
which could creep southward into the D10 TRACON prior to 00z.
Otherwise, the main focus will be the convectively-induced
boundary pushing south through Oklahoma which should reach North
Texas around or just after 00z. Additional convection (likely in
the form of disorganized multicells) may accompany this boundary
is it continues southward, possibly impacting the DFW area
airports through the early/mid evening. Confidence isn't quite
high enough to introduce a Tempo TSRA group at this time, and will
continue with VCTS for the time being. Convection could reach as
far south as Waco prior to dissipating, although it should be
rather isolated by the time it reaches Central Texas. Behind this
boundary/convection, winds may become predominantly northeasterly
which could actually persist through the rest of the period. VFR
conditions should prevail during the overnight hours and into
Thursday.

-Stalley

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    80  96  74  95  75 /  50  20   0   5   0
Waco                77  95  76  96  75 /  40  30   5   0   0
Paris               77  93  72  92  72 /  50  20   0   0   0
Denton              77  94  72  95  73 /  40  20   0   0   0
McKinney            77  94  73  95  73 /  40  20   0   0   0
Dallas              81  97  75  96  76 /  50  20   0   5   0
Terrell             78  95  75  97  75 /  40  30   5   0   0
Corsicana           78  95  74  93  74 /  40  30   5   0   0
Temple              76  94  76  95  75 /  40  30   5   5   0
Mineral Wells       76  95  71  94  70 /  30  30   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT this evening for TXZ091>095-100>107-
115>123-129>135-141>148-156>162-174-175.

&&

30/26
Hazardous weather outlook, Jul 10, 2:06 PM CST, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
306 PM CDT Wed Jul 10 2019

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-111330-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
306 PM CDT Wed Jul 10 2019

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Thunderstorm chances will continue into the evening hours, with the
greatest chances along and north of Interstate 20. A few storms could
become strong to severe with a threat for strong wind gusts.
Otherwise, localized flooding, frequent lightning, and small hail are
possible. Most activity should weaken and dissipate before midnight
tonight.

Heat index values across much of the area will remain between 105
and 110 degrees into the early evening hours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorm chances will continue across the area on Thursday, with
the greatest chances along and south of Interstate 20. Gusty
downburst winds, frequent lightning strikes, and brief heavy rain are
possible with the stronger storms.

Low thunderstorm chances will return east of I-35 over the upcoming
weekend as a tropical system approaches from the east.

.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be requested through tonight, mainly
north of Interstate 20.

In the hours before

Special weather statement, Jul 10, 2:33 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
333 PM CDT Wed Jul 10 2019

TXZ092-093-102100-
Grayson TX-Cooke TX-
333 PM CDT Wed Jul 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR COOKE AND NORTHWESTERN GRAYSON
COUNTIES UNTIL 400 PM CDT...

At 332 PM CDT, Doppler radar was tracking a strong thunderstorm near
Muenster, or 12 miles northwest of Gainesville. This storm was
nearly stationary. A second storm was located just north of
Whitesboro in northwestern Grayson County, also nearly stationary.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Gainesville, Whitesboro, Pottsboro, Collinsville, Muenster, Lindsay,
Callisburg, Dorchester, Lake Kiowa, southwestern Lake Texoma,
Southmayd and Sadler.

LAT...LON 3385 9686 3385 9669 3357 9668 3355 9749
      3391 9748 3383 9746 3382 9738 3388 9733
      3386 9733 3392 9721 3386 9717 3376 9719
      3372 9711 3382 9705 3385 9709 3384 9703
      3395 9700 3396 9691
TIME...MOT...LOC 2032Z 209DEG 1KT 3373 9735

30

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cooke

When
July 10, 3:48 PM CST
Where
Cooke County, Muenster
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
33.650, -97.380

A social media report indicated that a large tree was blown over in the city of Muenster, TX.

Thunderstorm Wind, Cooke

When
July 10, 4:10 PM CST
Where
Cooke County, 1.5 mi SE of Era
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
33.485, -97.282

Part of the metal roof of a barn was peeled off approximately 1.5 miles southeast of Era.

Thunderstorm Wind, Denton

When
July 10, 4:18 PM CST
Where
Denton County, 1.35 mi ENE of Denton Muni Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
33.210, -97.180

The Denton, TX Automated Surface Observation System (ASOS) reported a wind gust of 66 MPH.

Thunderstorm Wind, Denton

When
July 10, 4:37 PM CST
Where
Denton County, 0.75 mi NE of Corinth
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.157, -97.060

A weather station measured a wind gust of 77 MPH at North Central Texas College in the city of Corinth, TX; however, school personnel estimated the winds were probably 65-70 mph. Several 2-3 limbs were reported down but no other damage was reported.

Thunderstorm Wind, Denton

When
July 10, 4:37 PM CST
Where
Denton County, 2.72 mi W of Corinth
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
33.147, -97.117

Scattered tree damage was reported in the Hickory Creek/River Oaks subdivision located in Denton. Large tree branches were snapped off.

Thunderstorm Wind, Denton

When
July 10, 4:40 PM CST
Where
Denton County, 3.54 mi E of Grapevine Res
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
33.030, -97.090

A public report indicated trees down in the city of Flower Mound, TX.

Thunderstorm Wind, Tarrant

When
July 10, 4:51 PM CST
Where
Tarrant County, 3.15 mi WNW of Keller
Measured
57 kt (66 mph) measured gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
32.951, -97.298

A National Weather Service employee reported a wind gust of 66 MPH approximately 4 miles west-northwest of the city of Keller, TX.

Thunderstorm Wind, Tarrant

When
July 10, 4:55 PM CST
Where
Tarrant County, 2.76 mi N of Grapevine
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.970, -97.080

A trained spotter reported large tree trunks snapped approximately 3 miles north of the city of Grapevine, TX.

Thunderstorm Wind, Dallas

When
July 10, 5:25 PM CST
Where
Dallas County, 0.49 mi WNW of Liggett
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.823, -97.028

The roof of a mobile home was torn off by thunderstorm winds.

Thunderstorm Wind, Hood

When
July 10, 6:25 PM CST
Where
Hood County, Granbury Muni Arpt
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
32.430, -97.820

A social media report indicated hangar doors blown in and a HAM radio tower blown down near Granbury Municipal Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842733, 847651, 842740, 842741, 847649, 842735, 842743, 842737, 847652, 842745.